Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 103, NWS Aberdeen, SD

July 24, 2002Hughes County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2002, 7:16 PM CDT for Hughes County, Sully County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 7:16 PM CDT (00:16 UTC)
Expired
Jul 24, 2002, 8:00 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Hughes County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 184 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:30 PM CDTHail 0.75Okobojo, SD
Jul 24, 7:40 PM CDTThunderstorm Wind 72 MPierre, SDWinds to 80 mph brought down many branches and a few trees in Pierre. A new house under construction was also blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2473 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.7
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS53 KABR 250016
SVRABR
SDC065-119-250100-
/NEW.KABR.SV.W.0172.250016-250100/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA
  SULLY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF COW CREEK REC AREA...OR
  ABOUT 17 MILES NORTHWEST OF FORT PIERRE...MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREY GOOSE...OVERLOOK REC AREA AROUND 730 PM CDT
  PIERRE AROUND 740 PM CDT
  BLUNT AROUND 755 PM CDT
  ROSSEAU...CANNING AROUND 800 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4475 10052 4458 10059 4451 10050 4446 10040
          4436 10034 4427 10000 4445 9982

FAUCETTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:45 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 24, 3:45 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
345 PM CDT WED JUL 24 2002

GOOD S/W AND JET STREAK WILL DROP SE INTO AND ACROSS THE ABR CWA
THROUGH TONIGHT. THESE FEATURES WILL INTERACT WITH GOOD LL
MOISTURE...A WEAK CAP...INCREASING INSTABILITY...A GOOD WS
PROFILE...ALONG WITH WAA/LL CONVERGENCE ALONG AND NEAR A WARM FRONT
ACROSS NE SD AND WC MN...TO BRING A GOOD CHANCE OF TSRAS TO THIS
AREA. ABR AND UNR RADARS ALONG WITH SATELLITE ALREADY SHOWING
DEVELOPMENT ACROSS NW AND NC SD LATE THIS AFTN. THIS SHOULD CONTINUE
TO MOVE SE AND BEGIN TO TAP INTO BETTER MOISTURE...INSTABILITY AND
FAVORABLE WS THIS EVENING ACROSS NE SD AND WC MN. THIS ACTIVITY
SHOULD ALL MOVE EAST AND OUT OF THE AREA BY MIDNIGHT LEAVING CLEAR
TO P/C SKIES OVER THE AREA. WINDS ARE ALL EXPECTED TO BECOME NW. ON
THURS...THE MDLS SHOW A WK S/W SLIDING SE ACROSS NE SD AND WC MN IN
THE AFTN AND EVENING. THEREFORE...WILL PUT IN A POP ACROSS THIS
AREA. THE REST OF THE CWA SHOULD SEE M/S SKIES WITH SOME HOT TEMPS
ACROSS THE AREA. THE WINDS WILL BE FROM THE NW AT 10 TO 20 MPH.
DRIER AIR WILL ALSO MOVE INTO THE AREA THURS AND THURS NIGHT. THURS
NIGHT SHOULD BE CLEAR TO P/C WITH SFC HIGH PRES BUILDING EAST. IT
WILL ALSO BE A COOL NIGHT WITH LOWS MOSTLY IN THE 50S. THE MDLS SHOW
S/WS AFFECTING THE CWA FRI AND FRI NIGHT AND AGAIN SAT NIGHT.
THEREFORE....WILL GO WITH A 30 POP FOR THESE TIME PERIODS AND P/C
SKIES.

.EXTENDED DISCUSSION...

MAIN CONCERN FOR THE EXTENDED WILL BE THE CHANCE FOR PRECIPITATION
EARLY. AN UPPER LOW WILL BE OVER SOUTH CENTRAL CANADA SUNDAY MORNING
WITH A TROUGH EXTENDING BACK TO THE NORTHERN ROCKIES. A COLD FRONT
WILL BE JUST EAST OF THE REGION WITH THE INDICATION OF SOME SHOWERS
AND THUNDERSTORMS LINGERING BEHIND IT DURING THE MORNING HOURS. THE
SOUTHERN PORTION OF THE UPPER TROUGH PUSHES ACROSS THE UPPER MIDWEST
ON MONDAY...BUT HIGH PRESSURE AT THE SURFACE WILL ALREADY BE MOVING
IN BEHIND THE EXITING FRONT...SO WILL KEEP DRY. THE SURFACE HIGH
THEN BECOMES THE DOMINANT FEATURE DURING THE REMAINDER OF THE
PERIOD...SO NO PRECIP EXPECTED. H85 TEMPS WILL BE MILD FOR MOST OF
THE PERIOD...MAINLY IN THE TEENS...BUT SOME RISE NOTED TOWARD
WEDNESDAY WHEN AN UPPER RIDGE BEGINS TO BUILD WEST OF THE AREA.
TEMPS GENERALLY WILL BE BELOW NORMAL...POSSIBLY REACHING NEAR NORMAL
ON WEDNESDAY.

.ABR...NONE

MOHR/PARKIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:37 PM CDTSevere Thunderstorm WarningABRStanley23 min
Jul 24, 7:50 PM CDTSevere Thunderstorm WarningABRLyman40 min
Jul 24, 8:07 PM CDTTornado WarningABRLyman38 min
Jul 24, 8:52 PM CDTSevere Thunderstorm WarningABRLyman23 min
Jul 24, 10:04 PM CDTSevere Thunderstorm WarningABRCorson41 min
Jul 24, 10:42 PM CDTSevere Thunderstorm WarningABRCampbell48 min
Jul 24, 10:50 PM CDTSevere Thunderstorm WarningABRWalworth25 min
Jul 24, 11:51 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Jul 25, 12:13 AM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Faulk, Marshall, Spink62 min
Jul 25, 1:01 AM CDTSevere Thunderstorm WarningABRGrant, Roberts44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.